Opiate addiction is at epidemic levels in the United States.More than 130 people per day died of an opioid-related overdose for the years of 2016 and 2017. 886,000 people used heroin to the tune of over 15,000 deaths. Many of them formerly used prescription opioids to control chronic pain, and when the prescribing guidelines changed, they found themselves without any recourse to manage their chronic pain. Many of those opioid users turned to heroin.
Even people who never abused opioids before finding themselves enmeshed in addiction. It’s important to know the signs and symptoms of heroin addiction, and loved ones, friends, and even coworkers.
Signs of Heroin Use
There are three types of symptoms when it comes to heroin users – physiological, behavioral, and circumstantial.
- Circumstantial: Circumstantial signs of heroin abuse include an accumulation of paraphernalia such as needles and syringes that cannot be accounted for in other medical uses. Burned and sometimes bent metal spoons. Aluminum foil or gum wrappers that have burn marks. Heroin may also be smoked from a pipe or water pipe or snorted.
- Behavioral: Behavioral signs of heroin use include loss of interest in favorite activities, a decline in performance at work or school, and comments that indicate a drop in self-esteem. Addicted people may also exhibit a decline in hygiene and physical appearance, and wear long pants or sleeves even in hot weather in order to try to hide needle marks. Heroin users may withdraw from family and friends, become hostile, lie, and steal to support their habit.
- Physiological: The physiological signs of heroin use are not simply limited to needle marks, scabs from skin picking, and injection site infections. Users will often exhibit rapid weight loss and women may actually experience cessation of their menstrual cycle. One of the hallmark physiological symptoms of heroin abuse is a chronic runny nose that can’t be explained by illness, medication, or medical condition. Heroin users also tend to sleep a great deal or nod off.
When a heroin user does not get their regular dosage – also called a “fix” or “getting well” – they can begin to exhibit symptoms of withdrawal. They can become agitated and very emotional, suffer from insomnia, exhibit the chills and cold sweats, and experience physical pain in the form of muscle and bone aches. Heroin withdrawal – like all other substance withdrawals – can be dangerous, and it needs to be managed by medical personnel for the safety of the patient.
Rapid heroin detox using Suboxone is a medically accepted way to detox from heroin. Detoxing from drugs and alcohol should only be done under medical supervision, with trained professionals and physicians experienced in addiction medicine. Detoxification is different from patient to patient, and when using rapid heroin detox complications may still arise.
If a loved one or friend is battling addiction, urge them to seek help and consult a qualified physician with a background in addiction medicine. Taking the first step into rapid heroin detox is scary but being free of addiction waits at the end of the rehabilitation path.